Hail, Lyon
- When
- April 7, 10:40 PM CST
- Where
- Lyon County, 7.68 mi S of Plymouth
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.310, -96.340
Late in the day on Friday April 8th, strong thunderstorms formed in southeast Kansas and pushed northward into northeast Kansas. As these storms pushed northward they left a swath of hail across Morris county, with the largest stones measuring 3 in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Late in the day on Friday April 8th, strong thunderstorms formed in southeast Kansas and pushed northward into northeast Kansas. As these storms pushed northward they left a swath of hail across Morris county, with the largest stones measuring 3 in diameter. Later in the evening, around 10 pm a very strong thunderstorm moved northward out of Chase county into Morris county. Radar signatures indicated that a tornado may have spawned from the storm between Burdick and Hymer. Despite the intense signature, no tornado has been confirmed due to the fact that the possible tornado occurred over open country and no one witnessed it. Other strong storms in Wabaunsee and Anderson counties also produced swaths of 1 inch to 1.5 inch hail during the evening of April 8.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 7, 8:55 PM CST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 955 PM CDT THU APR 7 2011 .UPDATE... SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE TO DEVELOP IN CENTRAL AND SOUTHEAST KANSAS. THIS CONVECTION IS DEVELOPING NEAR AND AHEAD OF A SURFACE WARM FRONT WITH ADDITIONAL LIFT AIDED BY A SOUTHWEST LOW LEVEL JET OF 30 TO 40 KNOTS. THE 00Z TOP SOUNDING DEPICTS MU CAPE VALUES NEAR 500 J/KG FROM LIFT ABOVE 850 MB. THIS INSTABILITY ALONG WITH LAPSE RATES NEAR 7 DEGREES CELSIUS/KM SUPPORT A HAIL POTENTIAL IN STRONGER THUNDERSTORMS. WILL BE CLOSELY MONITORING THE PROGRESS OF THE CELL TRACKING NORTHEAST FROM RENO COUNTY AS IT MOVES INTO EAST CENTRAL KANSAS. ADDITIONAL CONCERN WITH THE FOG POTENTIAL OVERNIGHT ALONG AND AHEAD OF THE WARM FRONT. UPDATED FORECAST PRODUCTS HAVE ALREADY BEEN SENT. ANGLE && .DISCUSSION... 12Z UPPER AIR DATA SAMPLED A 110KT JET IN SOUTHERN CALIFORNIA ON THE BACK SIDE OF A WEAK SHORTWAVE TROF. SOUTHWEST FLOW ON THE FAST SIDE HAS USHERED THIS FEATURE INTO THE CENTRAL PLAINS TODAY. 700 AND 850MB LEVELS SHOWED TEMPERATURE GRADIENTS AROUND 10C FROM CENTRAL NEBRASKA TO CENTRAL OKLAHOMA BUT 850MB DEWPOINT DEPRESSIONS WERE AROUND 10C. SURFACE LOW PRESSURE WAS OVER FAR NORTHEASTERN NEW MEXICO AT 20Z WITH SURFACE FRONT EAST ACROSS SOUTHERN KANSAS...WITH WEAK SURFACE-BASED INSTABILITY BUT STILL SIGNIFICANT INHIBITION ALONG IT. ISENTROPIC LIFT OVER THE FRONT HAS RESULTED IN GOOD COVERAGE OF VERY LIGHT SHOWERS THROUGH THE BULK OF THE DAY...THOUGH A DRYING TREND WAS OCCURRING IN THE SOUTHWEST. MODELS ARE IN FAIRLY GOOD WITH THE MAIN UPPER POTENTIAL VORTICITY ANOMALY PASSING THIS AFTERNOON...MATCHING RADAR TRENDS...AND ANOTHER WEAKER FEATURE PASSING THIS EVENING. THIS LATTER ONE MAY BE ASSOCIATED WITH CONVECTIVE ACTIVITY IN NORTHERN NEW MEXICO EARLY THIS AFTERNOON. THERE IS ALSO GOOD AGREEMENT WITH A GENERALLY DRYING MID AND UPPER TROPOSPHERE AS THE NIGHT PROGRESSES. WILL INCLUDE A SLOWLY DIMINISHING TREND IN PRECIPITATION CHANCES WITH SOME ISENTROPIC LIFT PERSISTING AHEAD OF THE SURFACE LOW AND PV ANOMALY. MINOR AMOUNTS OF ELEVATED INSTABILITY SUGGEST KEEPING A THUNDER MENTION GOING. LOW LEVEL FLOW WILL REMAIN EASTERLY UNDER MID AND UPPER LEVEL WESTERLIES...AND LOWER CLOUD DEVELOPMENT IS EXPECTED...AND SOME FOG CANT BE RULED OUT WITH WET GROUND AND WEAK CONVERGENCE ALONG AND BEHIND THE FRONT. DEEPENING UPPER TROFFING TO THE WEST WILL KEEP AN EASTERLY WIND COMPONENT IN PLACE FOR FRIDAY. WILL NEED TO WATCH THE BOUNDARY/S PLACEMENT...BUT EXPECT STRATUS TO BE SLOW TO BURN OFF AND KEEP SOME CAP IN PLACE HERE TO ITS NORTH. LOWERED HIGHS ABOUT A CATEGORY...BUT CONFIDENCE IN THE SPECIFICS IS LOW. 65 FRIDAY NIGHT ELEVATED CONVECTION IS POSSIBLE IN EAST CENTRAL KANSAS AS LOW LEVEL JET INCREASES. ELEVATED INSTABILITY WITH MUCAPES AROUND 1000 J/KG. FOR SATURDAY MODELS ARE IN AGREEMENT WITH THE POSITION OF THE DRY LINE REMAINING TO THE WEST OF THE TOPEKA CWA DURING THE DAY. WITH MOST OF THE CWA REMAINING IN THE WARM SECTOR AND CAPPED OFF THROUGH THE MAJORITY OF THE DAY. THERE IS NO APPARENT FORCING MECHANISM TO FIRE CONVECTION. BY LATE AFTERNOON ISOLATED THUNDERSTORMS COULD FIRE ALONG THE DRYLINE IN AREA OF CONVERGENCE. CURRENT MODELS DO NOT SHOW MUCH IN THE WAY OF THIS AND WILL SCALE BACK POPS TO THE WESTERN CWA AND ALONG THE NORTHERN BORDER. HIGHS SATURDAY COULD REACH THE UPPER 80S TO LOWER 90S SIMILAR TO LAST SUNDAY AND HAVE NUDGED UP TEMPERATURES FOR SATURDAY. FOR SUNDAY A VERY POTENT UPPER TROUGH WILL MOVE EAST INTO THE PLAINS. THE GFS IS THE FASTEST WITH RESPECT TO THE SURFACE LOW RACING OFF TO THE NORTHEAST BY 00Z MONDAY WHILE THE ECMWF AND NAM PLACE IT IN NORTHWEST IOWA. EITHER WAY THE DRYLINE SURGES TO THE EAST ACROSS THE CWA DURING THE DAY ON SUNDAY. MODELS AGREE ON PLACING THE DRYLINE ACROSS FAR EASTERN KANSAS BY 00Z MONDAY. THUS COULD SEE CELLS DEVELOP ACROSS THE EASTERN PORTIONS OF THE CWA. SHEAR AND INSTABILITY ALONG WITH LOW LEVEL HELICITY SUGGEST SEVERE STORMS WILL BE POSSIBLE WITH HAIL...WINDS AND SOME TORNADOES. LIFT ON THE BACK SIDE OF THE UPPER LOW WILL BRING A CHANCE OF SHOWERS SUNDAY NIGHT. TEMPERATURES WILL BE COOLER WITH LOWS IN THE MID 40S AND HIGHS ON MONDAY IN THE MID AND UPPER 60S. RIDGING BEHIND THE UPPER LOW FROM MONDAY THROUGH TUESDAY WILL BRING DRY WEATHER WITH TEMPERATURES BY TUESDAY BACK IN THE 70S. THERE IS UNCERTAINTY IN THE MODEL SOLUTIONS FOR THE END OF THE EXTENDED PERIOD. THUS A BLEND OF THE MODELS YIELDS LOW PRECIPITATION CHANCES FROM LATE TUESDAY NIGHT THROUGH THURSDAY. HIGHS WEDNESDAY AND THURSDAY WILL BE IN THE 60S. 53 && .AVIATION... SLOWLY LOWERING STRATUS DECK IS THE MAIN IMPACT FOR THE TAF PERIOD WITH FOG DEVELOPMENT POSSIBLE OVERNIGHT AS WELL. MODEL SOUNDINGS INDICATE MOISTURE ADVECTION IN THE LOWER LEVELS WITH A SURFACE WARM FRONT SITUATED TO THE SOUTH OF THE TERMINAL SITES. CEILINGS ARE EXPECTED TO FALL TO IFR AND EVENTUALLY LIFR OVERNIGHT. ADDITIONALLY FOG DEVELOPMENT IS LIKELY TONIGHT WITH THE INCREASED LOW LEVEL MOISTURE AND STRONG SURFACE TEMPERATURE INVERSION. RAIN CHANCES APPEAR TO BE LOW AND HAVE LEFT OUT OF THE TAF AT THIS TIME. WILL CONTINUE TO MONITOR TAFS FOR THE TIMING OF IFR AND LIFR CONDITIONS. ANDERSON && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 945 PM CDT THU APR 7 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-090245- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 945 PM CDT THU APR 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT. HAIL UP TO THE SIZE OF QUARTERS CANNOT BE RULED OUT OVERNIGHT IN A FEW STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A CHANCE OF THUNDERSTORMS ACROSS EAST CENTRAL AND FAR NORTHEAST KANSAS FRIDAY NIGHT. THERE IS A CHANCE OF THUNDERSTORMS LATE SATURDAY AFTERNOON ACROSS NORTH CENTRAL KANSAS AND ALONG THE NEBRASKA BORDER. A FEW OF THE STORMS MAY BE SEVERE. THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA SATURDAY NIGHT AND SUNDAY. SOME OF THE STORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1131 PM CDT THU APR 7 2011
KSZ054-080515-
LYON-
1131 PM CDT THU APR 7 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LYON COUNTY...
THROUGH 1215 AM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST
AT 50 MPH ACROSS PORTIONS OF SOUTHERN LYON COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING
PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE OLPE...EMPORIA AIRPORT...
AMERICUS...EMPORIA...NEOSHO RAPIDS...HARTFORD AND READING. MOTORISTS
ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 117 AND 137 COULD ALSO
BE AFFECTED.
THE STORMS MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO
TAKE SHELTER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3817 9636 3849 9636 3858 9595 3833 9594
3816 9596 3816 9635
TIME...MOT...LOC 0431Z 251DEG 45KT 3839 9636 3821 9626SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1133 PM CDT THU APR 7 2011
KSZ022-037>039-055-080500-
MORRIS-OSAGE-RILEY-SHAWNEE-WABAUNSEE-
1133 PM CDT THU APR 7 2011
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN RILEY...
WESTERN SHAWNEE...WABAUNSEE...NORTHEASTERN MORRIS AND NORTHWESTERN
OSAGE COUNTIES...
THROUGH MIDNIGHT CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST
AT 35 MPH ACROSS PORTIONS OF EXTREME SOUTHEASTERN RILEY...WESTERN
SHAWNEE...WABAUNSEE...NORTHEASTERN MORRIS AND NORTHWESTERN OSAGE
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE
STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL AND STRONG WINDS OF 40
TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE ALMA...
MCFARLAND...PAXICO...KEENE...WILLARD...SILVER LAKE...ROSSVILLE...
MAPLE HILL...HARVEYVILLE...DOVER...BURLINGAME AND ESKRIDGE. MOTORISTS
ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 154 AND 166 COULD ALSO
BE AFFECTED. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 317
AND 352 COULD ALSO BE AFFECTED.
THE STORMS MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO
TAKE SHELTER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3873 9582 3874 9651 3886 9651 3887 9649
3906 9649 3907 9651 3910 9652 3914 9606
3913 9604 3915 9603 3916 9583
TIME...MOT...LOC 0433Z 270DEG 30KT 3909 9639 3884 9639The Topeka radar (KTWX), 77 km away, was scanning. The volume nearest the first event began at 04:42 UTC.
8 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289219, 289220, 289221, 289222, 289223, 289224, 289225, 289226.